Alabama, 2015Tornadoes and Hail in Alabama, April 19 to 20, 2015
April 19 to 20, 2015 · NWS BMX · 11 events in 8 counties and zones
A deepening short wave moving through the southern Plains States produced widespread lift across Alabama during the morning hours on April 19th. At the same time, a surface warm front lifted northward across south Alabama and pulled warm and unstable air into central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening short wave moving through the southern Plains States produced widespread lift across Alabama during the morning hours on April 19th. At the same time, a surface warm front lifted northward across south Alabama and pulled warm and unstable air into central Alabama. Several tornadoes formed in the warm sector south of the warm front. Later that day and into the overnight hours, a cold front approached Alabama from the west and triggered severe thunderstorms development, mainly across the northern portions of central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 6:00 AM CST, 19 minutes earlier.
Area forecast discussion, Apr 19, 6:00 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT SUN APR 19 2015
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
WARM FRONT HAS ESTABLISHED ITSELF NORTH OF CENTRAL ALABAMA THIS
MORNING...WITH LOW LEVEL SOUTHERLY FLOW REINFORCING THE WARM MOIST
SURFACE LAYER. DEWPOINTS ARE IN THE MID TO UPPER 60S AREAWIDE.
RAIN SHIELD PUSHED NORTHWARD EARLIER TONIGHT AHEAD OF A SHORTWAVE
IN SOUTHWESTERLY FLOW AND INCREASING MID LEVEL DIVERGENCE. 30-45KT
LLJ SITS OVER THE AREA...AS A SOUTH TO NORTH ORIENTED UPPER LEVEL
JET OF 80+KTS NOSES INTO THE AREA. SOUTH AND WEST OF THE RAIN
SHIELD SEEING ISOLATED TO SCATTERED STORM DEVELOPMENT WITHIN THE
WARM SECTOR IN RESPONSE TO BETTER SYNOPTIC DYNAMICS. WILL NEED TO
MONITOR STORMS THIS MORNING...AS THEY COULD PRODUCE DAMAGING
WINDS...OR A BRIEF TORNADO GIVEN THE STRONG LOW LEVEL HELICITY IN
PLACE.
HOW THIS ROUND OF STORMS TRANSLATES ACROSS THE AREA WILL AFFECT
AIRMASS RECOVERY AND SEVERE POTENTIAL THIS AFTERNOON AND OVERNIGHT.
HI RES MODELS DEVELOP CURRENT ACTIVITY ON RADAR ACROSS SOUTH
ALABAMA AND SOUTH MS INTO A LINE OF STORMS FOCUSED ALONG THE
NORTHERN GULF COAST THROUGH MID MORNING. THE NORTHERN FRINGES OF
THE LINE WOULD LIKELY SKIRT SOUTH CENTRAL ALABAMA. FURTHER
NORTH...RAIN WITH EMBEDDED THUNDER WILL CONTINUE AS THE ENTIRE
STORM SYSTEM SHIFTS EASTWARD. AS WE LEARNED YESTERDAY...DEVELOPMENT
ALONG THE COAST IMPACTS THE AIRMASS FURTHER NORTH...AND THIS WOULD
LIKELY HAVE A STABILIZING AFFECT FOR ANY STORM DEVELOPMENT ACROSS
CENTRAL ALABAMA THROUGH EARLY TO MID AFTERNOON. WITH THAT
SAID...THERE IS SHOWER AND TS DEVELOPMENT OCCURRING ACROSS EAST LA
AND WEST MS THIS MORNING...WITH ACTIVITY SHOWING SOME ORGANIZATION
AND SEVERE POTENTIAL. THIS ACTIVITY WOULD MOVE INTO AN AREA WHICH
HAS SEEN SIGNIFICANT RAINFALL ALREADY THIS MORNING. MIGHT BE
DIFFICULT FOR THE AIRMASS TO SUPPORT A SEVERE POTENTIAL...BUT
GIVEN STRONGER HELICITIES THROUGH MID MORNING...EXPECT STRONGER
STORMS OR EVEN SHOWERS TO SHOW SIGNS OF ROTATION.
LOOKING TOWARD THE MID TO LATE AFTERNOON...A MCV CURRENTLY MOVING
INTO WEST LA WILL CONTINUE EASTWARD THROUGH THE MORNING AND
ALTHOUGH SOME WEAKENING IS LIKELY...IT WILL PROVIDE AT LEAST A
BOUNDARY FOR AFTERNOON STORMS ACROSS CENTRAL ALABAMA...IN WHAT
WILL BE AN INCREASINGLY UNSTABLE AIRMASS. AS THE MID LEVEL TROUGH
SHIFTS EASTWARD ACROSS THE PLAINS...EXPECT SIGNIFICANT HEIGHT
FALLS ACROSS THE AREA WITH LAPSE RATES INCREASING TO 7+ C/KM BY
MID AFTERNOON. IF WE GET SOME CLEARING BEHIND THE MORNING
ACTIVITY...WE COULD EASILY REACH 80 DEGREES IN THE SOUTH...AND
DESPITE DRIER AIR MIXING DOWN TO THE SURFACE...DEWPOINTS IN THE
60S REMAIN LIKELY WITH CAPE VALUES INCREASING TO 2000+J/KG. BULK
SHEAR VALUES INCREASE BY LATE AFTERNOON TO 35-40 KTS...AND SOME
ORGANIZATION INTO STORM CLUSTERS COULD BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN IMPACTS...BUT DEVELOPMENT IS
HIGHLY DEPENDENT ON THE MESOSCALE SETUP AND AIRMASS
RECOVERY...TWO LARGE UNCERTAINTIES. WILL GO WITH CHANCE POPS FOR
THIS AFTERNOON...AS COVERAGE IS NOT EXPECTED TO BE
WIDESPREAD...BUT STORMS THAT DO DEVELOP WILL POSE A SEVERE THREAT.
ROUND 3...THE MAIN MID LEVEL TROUGH AXIS WILL CROSS THE
MISSISSIPPI RIVER WITH A SPEED MAX ROUNDING THE BASE OF THE
TROUGH AND CROSSING CENTRAL ALABAMA AFTER MIDNIGHT. LLJ INCREASES
TO 40-50KTS AS THE WEST TO EAST ORIENTED UPPER LEVEL JET INCREASES
TO 120KTS ALONG THE NORTHWEST GULF COAST. INSTABILITY REMAINS
ELEVATED OVERNIGHT...WITH AT LEAST SOME INCREASE IN BOTH BULK
SHEAR AND LOW LEVEL HELICITY VALUES AHEAD OF THE TROUGH AXIS.
ALTHOUGH...THE BEST INSTABILITY AND BEST HELICITY ARE DISPLACED
FROM THE BETTER FORCING ASSOCIATED WITH THE SHORTWAVE. IN
ADDITION...THE AIRMASS ACROSS CENTRAL ALABAMA WILL BE WORKED
OVER...AND AM NOT CONFIDENT ON HOW SUPPORTIVE THE LOWER LEVELS
WILL BE TO MAINTAIN SEVERE STORMS. THE FORCING ASSOCIATED WITH THE
SHORTWAVE IS STRONG ENOUGH INITIALLY TO SUPPORT AT LEAST ELEVATED
STORMS AND A POTENTIAL WIND THREAT. WILL NEED TO WATCH HOW THE
MESOSCALE REBOUNDS FOR POTENTIAL SURFACE BASED ACTIVITY...AND NOT PUT
MUCH STOCK IN MODEL SOLUTIONS AT THIS POINT. A GENERAL TS
WEAKENING TREND IS EXPECTED AS THE STORMS MOVE WEST TO EAST ACROSS
THE AREA...EXITING TO THE EAST AROUND SUNRISE.
SEE THE THREAT GRAPHICASTS FOR DETAILS ON AREA WITH EACH OF THESE
POTENTIAL ROUNDS OF SEVERE STORMS. THERE WILL LIKELY BE SEVERAL
ADJUSTMENTS TO THEM THROUGHOUT THE DAY AS WE CONTINUE TO ANALYZE
THE CHANGING AIRMASS.
A FEW DAYS OF DRY CONDITIONS ARE EXPECTED TO BEGIN THE WORK
WEEK. RAIN CHANCES RETURN HOWEVER...POSSIBLY AS EARLY AS
WEDNESDAY.
14
&&
.AVIATION...
12Z TAF DISCUSSION.
SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS WILL AFFECT VARIOUS
PORTIONS OF CENTRAL ALABAMA THIS MORNING. THE BEST CHANCE FOR
THUNDERSTORMS THIS MORNING WILL BE AT MGM AND TOI (ESPECIALLY
TOI). TRIED TO TIME THE BEGINNING AND ENDING TIMES OF RAINY
PERIODS AS BEST I COULD IN THE TAFS. OUTSIDE OF RAIN AREAS...
CEILINGS WERE QUITE VARIED...RANGING FROM IFR AT TOI TO VFR AT
MANY OTHER LOCATIONS. SEEMS THAT THE TREND WAS FOR IMPROVING
CONDITIONS DURING THE LAST COUPLE HOURS...AND FORECASTED THAT
TREND TO CONTINUE. ONCE THE ONGOING RAIN MOVES OUT OF THE AREA
LATER THIS MORNING...THERE IS A CHANCE FOR ADDITONAL SHOWER AND
STORM DEVELOPMENT EITHER MID/LATE AFTERNOON OR OVERNIGHT. CURRENT
TAFS DO NOT REFLECT THIS REDEVELOPMENT POTENTIAL QUITE YET...DUE
TO THE RATHER LOW CONFIDENCE.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 19, 5:10 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SUN APR 19 2015
ALZ011>015-017>050-201415-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
610 AM CDT SUN APR 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL BE SEVERAL OPPORTUNITIES FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY.
THIS MORNING THROUGH 10 AM...A FEW THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE WIND GUSTS TO 60 MPH OR ONE INCH HAIL. WHILE
THE THREAT EXISTS ACROSS ALL OF CENTRAL ALABAMA...THERE IS A
SLIGHTLY HIGHER THREAT IN THE SOUTH HALF.
FROM AROUND NOON TODAY TO 8 PM THIS EVENING...THERE IS ANOTHER
CHANCE OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL ALABAMA. WIND
GUSTS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE ARE POSSIBLE
DURING THIS TIME FRAME.
THE FINAL SEVERE WEATHER THREAT WILL BE FROM AROUND MIDNIGHT
TONIGHT TO 7 AM MONDAY MORNING. WIND GUSTS TO 70 MPH AND HAIL UP
TO GOLF BALL SIZE ARE POSSIBLE. ADDITIONALLY...THERE IS A SMALL
THREAT OF TORNADOES AS WELL. THE THREAT INCLUDES ALL OF CENTRAL
ALABAMA...ALTHOUGH THERE IS A SLIGHTLY HIGHER THREAT IN THE NORTH
HALF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MINOR RIVER FLOODING IS POSSIBLE ALONG PORTIONS OF THE TOMBIGBEE
AND BLACK WARRIOR RIVER BASINS BEGINNING MONDAY AND LASTING AS
LONG AS WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY AND TONIGHT DUE TO THE TRHEAT OF SEVERE STORMS.
Event by event
6 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.
Tornado, Bullock
- When
- April 19, 6:19 AM CST to 6:21 AM CST
- Where
- Bullock County, 0.93 mi SW of Peachburg to 0.46 mi ESE of Peachburg
- Rating
- EF1
- Path length
- 1.15 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.159, -85.629
The tornado touched down in a pecan grove on Peachburg Road uprooting a mature healthy pecan tree. It traveled northeast paralleling Peachburg Road, snapping and uprooting numerous pines and hardwoods. It continued along a utility right of way and partially wooded land before crossing Peachburg Road again, and lifted just after crossing the road. No structures were affected by this tornado. Estimated peak wind was 95 mph.
Thunderstorm Wind, Cherokee
- When
- April 19, 7:30 AM CST to 7:32 AM CST
- Where
- Cherokee County, 1.34 mi WSW of Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -85.770
Numerous trees uprooted in the town of Leesburg. Minor damage to a barn and a house in Leesburg.
Thunderstorm Wind, Calhoun
- When
- April 19, 7:35 AM CST
- Where
- Calhoun County, 2.36 mi WNW of Tredegar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.885, -85.817
Numerous trees uprooted along Pleasant Valley Road. Damage to an agricultural building at Pleasant Valley High School.
Tornado, Cherokee
- When
- April 19, 7:38 AM CST to 7:43 AM CST
- Where
- Cherokee County, 1.6 mi W of Leesburg to 1.25 mi WSW of Blue Pond
- Rating
- EF0
- Path length
- 3.52 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.183, -85.778
A weak tornado touched down in extreme northwestern Cherokee County just northwest of the city of Leesburg. The tornado touched down along Keener Dr, west of state road 68, uprooting and snapping multiple hard and softwood trees. One of the larger hardwood trees unfortunately fell into a residence causing substantial damage to both the home and vehicle. Just further downstream, a barn was also destroyed by an uprooted tree along Bristow Gap Rd. The tornado was also at its widest point here of approximately 200 yards. The tornado continued north-northeast crossing State Road 68 causing damage to additional trees. The tornado lifted near the intersection of County Road 166 and County Road 670, but not before causing some minor porch and siding damage to another residence. Estimated peak wind was 80 mph.
Tornado, Russell
- When
- April 19, 7:43 AM CST to 7:45 AM CST
- Where
- Russell County, 3.45 mi S of Hooks to 3.04 mi S of Hooks
- Rating
- EF1
- Path length
- 0.44 mi
- Path width
- 188 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.131, -85.230
A debris signature from the Maxwell Doppler Radar (KMXX) prompted a storm survey in this very rural portion of Russell County. The majority of the debris signature was over inaccessible and waterlogged land. The tornado did snap and uproot numerous trees as it crossed Perry`s Well Road and in the surrounding forest. The path length is approximate due to lack of roads and inaccessibility. Estimated peak wind was 95 mph.
Tornado, Russell
- When
- April 19, 8:17 AM CST to 8:26 AM CST
- Where
- Russell County, 0.8 mi SSW of Oswichee to 3.74 mi ENE of Oswichee
- Rating
- EF1
- Path length
- 4.32 mi
- Path width
- 425 yd
- Continued into
- Chattahoochee, Ga (FFC)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.269, -85.004
National Weather Service meteorologists surveyed damage in eastern Russell County and confirmed a tornado. The tornado touched down south of County Road 18 just west of Highway 165. The tornado tracked northeast and crossed Highway 165 causing structural damage to several businesses in the drop zone market, removing the roof off a metal building, and tossing several rooftop air conditioning units. A large hardwood tree was uprooted in this same location. As it continued northeast, it crossed two subdivisions causing mainly roof and siding damage to numerous houses in the subdivisions. The tornado moved into the Alabama portion of Fort Benning, mainly over forested areas of the installation before reaching the Chattahoochee River. Estimated peak wind was 95 mph.
Thunderstorm Wind, Jefferson
- When
- April 19, 2:57 PM CST to 2:58 PM CST
- Where
- Jefferson County, 0.58 mi W of Overton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.500, -86.710
Numerous trees uprooted in the city of Mountain Brook.
Thunderstorm Wind, St. Clair
- When
- April 19, 3:25 PM CST
- Where
- St. Clair County, 0.5 mi SSE of Moody
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.573, -86.498
Several trees uprooted on Oak Ridge Drive.
Thunderstorm Wind, St. Clair
- When
- April 19, 3:32 PM CST
- Where
- St. Clair County, 0.59 mi ESE of Prescott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.565, -86.441
Several trees uprooted on Papa's Hill Road.
Thunderstorm Wind, Marion
- When
- April 19, 11:37 PM CST
- Where
- Marion County, 0.69 mi S of Shottsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.260, -88.130
Several trees uprooted in the town of Shottsville.
Hail, Blount
- When
- April 20, 1:35 AM CST
- Where
- Blount County, 2.15 mi NNW of Bright Star
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -86.440
Large hail 3 miles north of Highway 278 on Highway 79.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, April 19 to 20, 20151 death · $50,000 · 13 events
- Tornadoes in South Carolina, April 19, 20152 injured · $205,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, April 19, 2015$1.2 million · EF1 · 29 events
- Tornadoes and Damaging Winds in Florida, April 19 to 20, 2015$149,000 · EF1 · 52 events
- Tornadoes and Damaging Winds in Georgia, April 19 to 20, 20152 injured · $170,000 · EF1 · 23 events
- Tornado and Hail in Arkansas, April 19, 2015$50,000 · EF1 · 52 events
- Tornado in Georgia, April 19, 2015EF2 · 1 event
- Tornado and Hail in Georgia, April 19 to 20, 2015$102,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, April 19 to 20, 2015$177,000 · 1 in hail · 21 events
- Tornado and Hail in Louisiana, April 19 to 21, 2015$80,000 · EF1 · 8 events
- Hail in Texas, April 19, 2015$75,000 · 3.5 in hail · 31 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 2015$74,000 · 65 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574219, 574267, 574223, 574226, 574227, 574254, 574255, 574256, 574257, 574258, 574259.